Vol. 81, No. 1, 1979

Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Perturbing embeddings in codimension two

Stanley Ocken

Vol. 81 (1979), No. 1, 197–205

Let f : Xn Wn+2 be a fixed embedding of manifolds, assume X compact, and let g : X W be an embedding close to f in the C0 topology. In general, g and f will not be concordant. What small perturbation of g will yield an embedding concordant to f?

In this paper, our goal is to replace g by a new embedding while altering the image manifold g(X) as little as possible. In case X is simply connected, the problem was solved by Cappell and Shaneson as follows: if n is odd, g(X) is already concordant to f [5]. If n is even and f has trivial normal bundle, g(X) may be replaced by its connected sum with a knot in W [4]. The current paper applies previous work of the author [9, 10] to study the nonsimply connected case.

Mathematical Subject Classification 2000
Primary: 57Q35
Secondary: 57Q45
Received: 26 July 1977
Published: 1 March 1979
Stanley Ocken